Incorporates experiences of C-L psychiatrists managing patients with the virus
Faced with no guidelines for treating delirium in COVID-19 patients, colleagues in the Department of Psychiatry at Massachusetts General Hospital (MGH) set out to provide preliminary pharmacologic recommendations.
They produced what they describe as a possible framework and algorithm for pharmacologic selection for COVID-19 delirium which is presented in the November/December edition of Psychosomatics.
They searched through the literature to review neuropsychiatric complications and treatments in prior coronavirus epidemics, including Middle Eastern Respiratory Syndrome (MERS) and Severe Acute Respiratory Syndrome (SARS) coronaviruses, as well as in emerging literature on COVID-19 itself.
They also convened a workgroup of C-L psychiatrists actively managing patients with COVID-19 at MGH to incorporate their experiences.
Delirium is frequently found in patients who test positive for COVID-19, even in the absence of respiratory symptoms, say the researchers. Human coronaviruses are known to have neuroinvasive potential. SARS-CoV was associated with cases of polyneuropathy, myopathy, and large artery ischemic stroke, and autopsy studies identified SARS-CoV RNA in hypothalamic and cortical neurons.
MERS coronavirus may have been linked to even greater central nervous system involvement; a retrospective study in Saudi Arabia found that one-fourth of cases developed “confusion” and nearly 9% experienced seizures. Coma, ataxia, focal motor deficits, weakness, and neuropathies have also been described.
Studies in Wuhan, China, described the occurrence of neurological syndromes, such as altered mental status and ischemic stroke, in 36% of all admitted COVID-19 patients.
A case series of intensive care unit patients from Strasbourg, France, similarly reported a high incidence of altered mental status (85%). This encephalopathy was often characterized by agitation (69%), corticospinal tract signs (67%), and executive dysfunction (36%). In this cohort, eight patients had enhancement of the leptomeningeal spaces, and 11 had bilateral frontotemporal hypoperfusion on perfusion imaging. Many patients continued to experience altered cognition even after discharge.
The C-L Psychiatry workgroup at MGH saw some patients admitted with confusion and agitation as their presenting symptoms, despite the absence of respiratory symptoms or other signs of infection.
In addition to significant agitation and attentional impairment, examinations have been notable in varying degrees for myoclonus, rigidity, alogia, and abulia.
The researchers charted in detail the effectiveness of pharmacologic treatments for COVID-19 patients. Among their conclusions, they pointed out that such patients were at increased risk of QT interval prolongation and torsades de pointes by virtue of their age, illness burden (including direct effects of COVID-19 on the heart and electrolyte disturbances), and other medications, including hydroxychloroquine and azithromycin.
“It is challenging to risk-stratify antipsychotic agents, but current evidence suggests that chlorpromazine and ziprasidone may carry a greater risk of QT prolongation, whereas aripiprazole appears to carry a lower risk,” say the researchers. “All other antipsychotics, including intravenous (IV) haloperidol, probably cannot be separated out in terms of overall risk. It should also be noted that, although dexmedetomidine and clonidine do not prolong the QT interval, they can increase the risk for torsades de pointes by virtue of bradycardia. For patients exhibiting alogia, abulia, immobility, and withdrawal, C-L psychiatrists should consider using dopamine agonists and avoiding antipsychotics.”
Many patients hospitalized with COVID-19 are likely to receive Remdesivir, the antiviral originally designed for the treatment of Ebola and granted emergency authorization for COVID-19 treatment by the Food and Drug Administration in May 2020.
“C-L psychiatrists are strongly encouraged to perform an interaction check when selecting pharmacologic agents for delirium in patients receiving Remdesivir.”
“Remdesivir is metabolized by CYP450 2C8, 2D6, and 3A4 and could potentially interact with psychiatric medications; blood levels of Remdesivir may decrease when administered with CYP450 inducers such as phenobarbital and carbamazepine,” say the researchers. “C-L psychiatrists are strongly encouraged to perform an interaction check when selecting pharmacologic agents for delirium in patients receiving Remdesivir.”
The researchers say: “Our recommendations take account of anecdotal observations that some patients with COVID-19 delirium appear to have increased rates of myoclonus, rigidity, alogia, and abulia, suggesting a dopamine-depletion state or catatonia-spectrum condition.
“When there are no absolute contraindications to any particular class of medication, we preferentially use alpha-2 agonists and low-potency antipsychotics to manage behavioral disturbances. We nonetheless recommend a thoughtful, individualized, step-based approach to management.”
They add: “It is probable that there is heterogeneity in COVID-19 delirium. While some patients may become delirious because of the likely proinflammatory burden of ARDS [acute respiratory distress syndrome], it may be that others experience a direct invasion of the virus into the CNS [central nervous system], although this is yet to be determined.”
Objective measures, such as magnetic resonance imaging, an electroencephalogram, and cerebrospinal fluid studies would be particularly useful in understanding the neurobiology of the condition, they say, but are currently limited by the necessity of minimizing staff exposure to COVID-19.
“Every patient who is admitted to the hospital with COVID-19 should be considered at high risk for developing delirium, and prevention should be optimized. We recommend a thoughtful, individualized, step-based approach to management.”
The researchers add: “Given our cursory understanding of the pathophysiology of delirium in patients with COVID-19, treatment decisions must be based on symptom presentation, underlying medical comorbidities, and consideration of medication interactions.
“Every patient who is admitted to the hospital with COVID-19 should be considered at high risk for developing delirium, and prevention should be optimized.”
Neurocovid: Pharmacological Recommendations for Delirium Associated With COVID-19 by Erica Baller, MD, MS, and colleagues, is here.
See: Risks from Psychotropics When Managing Agitated COVID-19 Patients